Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 28, NWS Gaylord, MI

June 25, 1997Arenac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 25, 1997, 12:04 AM EDT for Arenac County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1997, 12:04 AM EDT (04:04 UTC)
Expired
Jun 25, 1997, 12:35 AM EDT
In force
31 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Arenac County, MI

The radar

The NCL Michigan radar (KAPX), 123 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 10:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1997-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1997-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2016 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 250403 RRA
SVRAPN
MIC011-250435-

BULLETIN - EAS ACTIVATION/IMMEMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1204 AM EDT WED JUN 25 1997

* SEVERE THUNDERSTORM WARNING FOR
  ARENAC COUNTY - NORTH CENTRAL LOWER MICHIGAN

* HAS BEEN EXTENDED UNTIL 1235 AM EDT
 
* SOME LOCATIONS AFFECTED
    AU GRES
    DELANO

* AT 1200 AM EDT RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
  EXTENDING ACROSS CENTRAL ARENAC COUNTY OVER STANDISH AND
  OMER...MOVING EAST AT 35 MPH.

* THE STORMS WILL EXTEND OVER AU GRES AND DELANO BY 1215 AM EDT.

DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY
THREAT WITH THESE STORMS. TAKE COVER IN A STURDY BUILDING AWAY
FROM WINDOWS~!

PB/BH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:53 PM EDT, 8 hours 11 minutes earlier.

Area forecast discussion, Jun 24, 3:53 PM EDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
354 PM EDT TUE JUN 24 1997

LATEST SFC ANALYSIS CONTINUES TO SHOW BROAD AREA OF ACYC FLOW ACRS LWR
MI...BUT WITH WRM FNTL ASSCD CYC FLOW ACRS LK SUPERIOR AND ERN UPR MI.
INFLUENCE OF LK SUPERIOR MOST LIKELY HAVING AN EFFECT ON PUSHING WRM
FNT S INTO UPR MI GIVEN THE COOL N-S COMPONENT TO THE WIND. MAIN FCST
QUESTIONS WILL ONCE AGAIN CENTER ON PROBABILITY/AREAL EXTENT OF TSTMS
AND SVR WX THREAT.

NGM/ETA CONTINUE TO BE IN LINE WITH UPR FEATURES...THO NGM ONCE AGAIN
APPEARS A BIT TOO FAST WITH FNTL MOVEMENT. MAIN DIFFERENCE FROM
PREVIOUS MODEL RUN IS LACK UPR DIVRGNCE/SFC CONVRGNCE COUPLING ACRS NRN
LWR OVERNIGHT. GRIDDED DATA SHOWS VORT MAX ACRS WI LATER THIS EVE
WEAKENING AS IT MOVES INTO BROAD SCALE UPR RIDGE...AT MOST CAUSING THE
RIDGE TO FLATTEN SOMEWHAT. ERN UPR TO GET THE BRUNT OF THIS ENERGY...
THUS BETTER UPR DIVERGENCE/LWR CONVERGENCE COUPLING. JUST WEAK VORT
LOBING WORKING INTO NRN LWR AFT MIDNIGHT/BY DAYBREAK...WITH NEGLIGABLE
SFC CONVERGENCE. THIS MAKES SENSE GIVEN BAROTROPIC NATURE OF ATMS ACRS
LWR MI...WITH THERMAL/THCK RIDGE TO REMAIN IN PLACE THRU MORNING. SFC
CONVERGENCE HWVR MAY GET A BOOST WITH OUTFLOW BNDRYS DUE TO THE
CONVECTION THAT WILL FIRE N AND W OF THE REGION THIS EVENING. PER COORD
WITH DTX...WOULD THEREFORE LEAN TOWARD HAVING AT LEAST SCT POPS FOR MUCH
OF THE REGION...WITH LIKELY POPS ACRS ERN UPR AND NW LWR IN CLOSER
PROXIMITY TO BEST UPR LVL SUPPORT. SVR CHCS THO UNLIKELY BY 06Z WITH
THE WARMING/MOISTENING PROFILE ALOFT COMBINED WITH LOSS OF DAYTIME
HEATING. MODIFED KAPX SOUNDING FOR 06Z INDICATES CAPES ARND 1500
J/KG...WITH HEAVY RAIN/HIGH K INDICIES BEING THE PRIMARY THREAT.

STRONG 700-500 MB DRYING AND CAA WORKS INTO REGION FROM W BY 12Z BEHIND
INITIAL SFC FNT AND AHEAD OF SECONDARY TROUGH ASSCD WITH MAIN UPR LVL
VORT. HWVR...THESE DESTABLTZTN FACTORS WILL BE OFFSET BY SFC DRYING AND
SUFFICIENT UPR DIVERGNCE/LWR CONVERGENCE STILL LACKING. THUS WOULD NOT
BE SUPRISED IF SVR WX IS NOT SEEN ACRS THE AREA BEFORE WE TRANSFORM
INTO COOLER...DRIER REGIME BY LATE WED/INTO THU. WOULD XPC AT LEAST SCT
ACTIVITY ACRS SE PTNS OF NRN LWR WITH STILL HIGH DWPTS IVOF INITIAL@
FNT. HWVR...WITH LOW LVL DRYING INCREASING W/ TIME...MAIN AREA OF
SHOWERS/TSTMS WILL FOCUS ALONG 1000/850 THTE RIDGES AND MSTR FLUX
CONVERGENCE.

HURLEY

In the hours before

Special weather statement, Jun 24, 9:26 PM EDT, 2 hours 38 minutes before
MIZ021-026-027-MIZ032-033-250230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
927 PM EDT TUE JUN 24 1997

...STRONG THUNDERSTORMS MOVING THROUGH NORTHWEST LOWER MICHIGAN...

AT 925 PM EDT...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
FROM JUST WEST OF TRAVERSE CITY TO 10 MILES WEST OF CADILLAC.

THESE STORMS ARE MOVING TO THE NORTHEAST AT 45 MPH... AND WILL
EXTEND FROM NEAR BELLAIRE TO KALKASKA TO LAKE CITY BY 1000 PM.

WIND GUSTS AS HIGH AS 50 MPH CAN BE EXPECTED WITH THESE STORMS
WHEN THEY APPROACH YOUR AREA.  IN ADDITION...EXPECT BRIEF HEAVY
DOWNPOURS AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
Special weather statement, Jun 24, 9:27 PM EDT, 2 hours 37 minutes before
MIZ021-026-027-MIZ032-033-250230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
927 PM EDT TUE JUN 24 1997

...STRONG THUNDERSTORMS MOVING THROUGH NORTHWEST LOWER MICHIGAN...

AT 925 PM EDT...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
FROM JUST WEST OF TRAVERSE CITY TO 10 MILES WEST OF CADILLAC.

THESE STORMS ARE MOVING TO THE NORTHEAST AT 45 MPH... AND WILL
EXTEND FROM NEAR BELLAIRE TO KALKASKA TO LAKE CITY BY 1000 PM.

WIND GUSTS AS HIGH AS 50 MPH CAN BE EXPECTED WITH THESE STORMS
WHEN THEY APPROACH YOUR AREA.  IN ADDITION...EXPECT BRIEF HEAVY
DOWNPOURS AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
Special weather statement, Jun 24, 10:23 PM EDT, 1 hour 41 minutes before
MIZ008-015>019-021-024-026-030-036-042-MIZ022-023-027>029-032>035-
041-250630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1023 PM EDT TUE JUN 24 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 AM EDT FOR MUCH
OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 200 AM FOR THE FOLLOWING COUNTIES IN EASTERN UPPER
MICHIGAN...

CHIPPEWA           MACKINAC

AND FOR THE FOLLOWING COUNTIES IN NORTHERN LOWER MICHIGAN...

EMMET              CHEBOYGAN          PRESQUE ISLE
CHARLEVOIX         ANTRIM             OTSEGO
MONTMORENCY        ALPENA             GRAND TRAVERSE
KALKASKA           CRAWFORD           OSCODA
ALCONA             WEXFORD            MISSAUKEE
ROSCOMMON          OGEMAW             IOSCO
GLADWIN            ARENAC

SOME COMMUNTIES INCLUDED IN THIS WATCH ARE SAULT STE MARIE...
ALPENA... GAYLORD... TRAVERSE CITY... GRAYLING... HOUGHTON LAKE...
AND STANDISH.

THE PRIMARY THREAT FROM ANY THUNDERSTORMS WITHIN THIS WATCH IS
HIGH WINDS IN EXCESS OF 60 MPH. BRIEF HEAVY RAIN AND DEADLY
CLOUD TO GROUND LIGHTING WILL ALSO ACCOMPANY THE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO...
TELEVISION... OR CABLE TELEVISON STATION FOR THE LATEST
INFORMATION OF THIS THUNDERSTORM SITUATION.

SHOBE2

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:52 PM EDTSevere Thunderstorm WarningAPXKalkaska, Missaukee43 min
Jun 24, 10:13 PM EDTSevere Thunderstorm WarningAPXRoscommon47 min
Jun 24, 10:36 PM EDTSevere Thunderstorm WarningAPXGladwin, Ogemaw44 min
Jun 24, 11:08 PM EDTSevere Thunderstorm WarningAPXArenac57 min
Jun 24, 11:32 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco93 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.